Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 29, NWS Dodge City, KS

August 29, 1999Trego County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 29, 1999, 11:39 PM CDT for Trego County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1999, 11:39 PM CDT (04:39 UTC)
Expired
Aug 30, 1999, 5:40 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2616 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2616 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 300438
FFWDDC
KSC195-301040-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1139 PM CDT SUN AUG 29 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 540 AM CDT

* AT 1133 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 10 MILES WEST OF CEDAR BLUFF
  RESERVOIR... MO>VING EAST AT 5 MPH. RADAR ESTIMATED RAINFALL OF 3
  TO 4 INCHES SINCE 9 PM. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS
  LIKELY.
*

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

$$

POAGE/KRUSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:15 PM CDT, 8 hours 24 minutes earlier.

Area forecast discussion, Aug 29, 3:15 PM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD EXTENDED DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT SUN AUG 29 1999

FCST CHALLENGE ARE POPS TONIGHT THROUGH MONDAY.

18-19Z SFC DATA SHOWING COMPLEX PATTERN ACROSS AREA. PERSISTENT TROF
OVER PANHANDLES AND INTO SE CO IN PLACE OVER THE PAST FEW DAYS HAS
TRANSLATED TO THE SW TODAY. TSRA AGAIN FIRING ALONG THE TROF WITH
SLOW NE MOVEMENT. THESE STORMS WILL STRUGGLE TO REACH AREA, BUT WITH
SUBTLE 5H WAVE MOVING OUT OF EASTERN CO, THINK TROF MAY REACH
WESTERN AREAS LATER. VIS SAT PICS ALSO SHOWING AREAS OF ACCAS NORTH
OF EHA AND LBL AND BETWEEN DDC AND GAG WITH CAP NEARING ZERO. ADAP
PRODUCTS SHOWING GOOD 850 MB MOIST CONV, THETA ADVECTION, AND 3HR
SFC PRES FALLS COLOCATED WEST OF GCK. STRONG SFC TEMP GRADIENT
ALSO SHOWN FROM OVC AND RAIN-COOLED NW KS INTO CWA. BELIEVE
DISCONTINUITIES ALSO PRESENT WHERE MORNING STORMS DIED OUT IN GBD AND
P28 AREA. BEST LARGE SCALE DYNAMICS WILL OCCUR IN NORTHERN CWA AS
S/W ENTERS WESTERN NE AND DRAGS ACROSS NORTHERN KS.  WITH ALL THIS
IN MIND, WILL SHOTGUN POPS ACROSS AREA TONIGHT WITH BEST CHANCES IN
NORTH.

FOR MONDAY, THINK RA/TSRA WILL AGAIN LINGER INTO THE MORNING HOURS
AS THE S/W WORK EAST AND WILL PUT POPS IN ALL BUT WEST. HARD TO NAIL
DOWN HIGHS AS OUTFLOW AND RESIDUAL CLOUD COVER AS SEEN IN GLD AREA
TODAY WILL HINDER HEATING, BUT ANY AREAS WITH LITTLE CLOUDS WILL GET
NEAR TODAYS HIGHS.

FWC AND FAN KEEP LOW POPS IN FOR TUES BUT DONT SEE MUCH TO SUPPORT
THIS AND WILL KEEP CURRENT FCST GOING FOR THE MOST PART.

EXTENDED DISCUSSION

SFC BNDRY NOW OVR WRN HIGH PLAINS CONTS TO STRENGTHEN INTO THE ERLY
PART OF THE EXTENDED PD.  GOOD SRLY FLOW ON THE BACKSIDE OF ERN U.S.
SFC HIGH SHOULD CONT TO TO FEED LOW LVL MOIST INTO THE CNTRL PLNS.
THIS FEATURE TO REMAIN THROUGH MUCH OF THE WEEK.  IN THE LATTER PART
OF THE WEEK THE UPPER TROF OVER THE NWRN U.S. CONTS TO MIGRATE
EAST.  THE MRF SHOWS A DECENT COOL FNT MOVING SOUTHEAST INTO THE
AREA ON FRI IN RESPONSE TO THIS WITH COOLER TEMPS ACROSS THE AREA
FOR THE WEEKEND. HAVE OPTED TO PUT CHC FOR TSRA IN THROUGH MUCH OF
THE WEEK AND INTRODUCE COOLER TEMPS TO THE AREA THIS WEEKEND.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 067/090 068/091 068 32-
GCK 067/091 067/092 068 320
EHA 068/093 069/094 070 300
LBL 069/092 070/094 070 3-0
HYS 067/090 066/092 067 431
P28 071/093 072/095 071 32-

.DDC...NONE.

POAGE/GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:09 PM CDTSevere Thunderstorm WarningDDCClark51 min
Aug 29, 7:37 PM CDTSevere Thunderstorm WarningDDCStanton48 min
Aug 29, 7:58 PM CDTSevere Thunderstorm WarningDDCClark47 min
Aug 29, 8:25 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton35 min
Aug 29, 9:37 PM CDTSevere Thunderstorm WarningDDCMeade48 min
Aug 29, 9:45 PM CDTSevere Thunderstorm WarningDDCScott50 min
Aug 29, 10:19 PM CDTSevere Thunderstorm WarningDDCGray36 min
Aug 29, 11:10 PM CDTSevere Thunderstorm WarningDDCTrego50 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.